California, 2011High Wind in California, April 29 to 30, 2011
April 29 to 30, 2011 · NWS LOX · 2 events in 2 counties and zones
Strong and gusty northerly winds developed across the Santa Ynez Range in Santa Barbara County and the Los Angeles County mountains. Sustained winds in excess of 40 MPH and gusts in excess of 65 MPH were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty northerly winds developed across the Santa Ynez Range in Santa Barbara County and the Los Angeles County mountains. Sustained winds in excess of 40 MPH and gusts in excess of 65 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 29, 7:30 PM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 29, 7:30 PM PST, 1 hour 17 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 PM PDT FRI APR 29 2011
.SYNOPSIS...
GUSTY NORTH TO NORTHEAST WINDS WILL LAST THROUGH SATURDAY.
TEMPERATURES WILL BE WELL ABOVE SEASONAL NORMALS THROUGH WEDNESDAY
AS WEAK OFFSHORE WILL PERSIST...AND THEN COOL THE END OF THE WEEK
WITH THE RETURN OF ONSHORE CONDITIONS.
&&
.SHORT TERM (TONIGHT-MON)...HI TEMPS WERE DOWN 3 TO 8 DEGREES FROM
YESTERDAY AS HEIGHTS AND THICKNESS LVLS WERE A BIT LOWER DUE TO AN
UPPER LVL LOW PUSHING SOUTH INTO THE GREAT BASIN TODAY. ONSHORE FLOW
IS STARTING TO TREND OFFSHORE WITH +2MB BETWEEN LAX-DAG.
MEANWHILE...LAX-BFL SFC GRAD IS INCREASING TO -5.7MB THIS EVENING.
WIND GUSTS TO 35 MPH ALREADY OCCURRING ACROSS THE SANTA CLARITA
VALLEY AND AT VAN NUYS AIRPORT. THEREFORE...WENT AHEAD AND STARTED
WIND ADVISORIES FOR BOTH SANTA CLARITA AND SAN FERNANDO VALLEY VALID
THROUGH SATURDAY AFTERNOON.
SURPRISINGLY FOR LATE APRIL...A RELATIVELY STRONG SFC HIGH PRESSURE
WILL BUILD OVER THE GREAT BASIN OVERNIGHT. THIS WILL CAUSE AN
INCREASE OF OFFSHORE WINDS LATER TONIGHT. INITIALLY...WINDS WILL BE
OUT OF THE NORTH AFFECTING THE USUAL AREAS SUCH AS THE SBA COUNTY
MOUNTAINS AND WIND PRONE CANYONS AND PASSES OF THE ADJACENT SBA
SOUTH COAST...AS WELL AS THE I-5 CORRIDOR AND SPREADING INTO THE
SANTA CLARITA VALLEY AND THE WESTERN SAN FERNANDO VALLEY TONIGHT.
WINDS WILL THEN SHIFT TO THE NORTHEAST AFTER MIDNIGHT. THE FOCUS OF
THE STRONGEST WINDS WILL CONTINUE ACROSS THE LA/VTU COUNTY
MOUNTAINS...BUT ALSO THE WIND PRONE PASSES AND CANYONS OF THE LA
COUNTY VALLEYS...EXCLUDING THE SAN GABRIEL VALLEY AND AFFECTING THE
VENTURA COUNTY VALLEYS AND COASTAL PLAIN. STRONGEST WIND GUSTS ARE
EXPECTED TO REACH AROUND 50 MPH...AND 35 TO 40 MPH ALONG THE COAST.
THE SANTA MONICA MOUNTAINS WILL ALSO BE AFFECTED TONIGHT WITH GUSTS
TO 45 MPH. THERE WILL BE A FEW LA COUNTY COASTAL PASSES AND CANYONS
FROM THE HOLLYWOOD HILLS TO MALIBU AND LEO CARRILLO THAT WILL SEE
LOCAL GUSTY NORTH TO NE WINDS OVERNIGHT INTO SATURDAY MORNING BUT
NOT WIDESPREAD ENOUGH TO CONSTITUTE A WAD FOR LA COAST. THIS SHOULD
BE A RELATIVELY SHORT MODERATE OFFSHORE EVENT WITH STRONGEST WINDS
PEAKING BETWEEN 7AM TO NOON SATURDAY. OFFSHORE FLOW WILL LIKELY
CONTINUE ACROSS THE REGION THROUGH ALL OF SATURDAY...HOWEVER THE
VENTURA COAST SHOULD SEE WINDS BECOME ONSHORE IN THE AFTERNOON..THEN
TURN OFFSHORE ONCE AGAIN SAT NIGHT...YET MUCH WEAKER THEN EARLIER ON
SAT.
ALTHOUGH THICKNESS LVLS WILL CONTINUE TO LOWER ON SAT AS THE UPPER
LOW MOVES IN ACROSS NRN NEVADA...THERE WILL BE ENOUGH OFFSHORE FLOW
AND COMPRESSIONAL HEATING TO WARM UP THE LA/VTU COAST AND VALLEYS
SIGNIFICANTLY INTO THE MID TO UPPER 80S TO AROUND 90 IN THE WESTERN
SAN FERNANDO VALLEY. HOWEVER...WITH LATEST GFS INDICATING LOWER
HEIGHTS AND THICKNESS LVLS ON SAT...WILL LET MID SHIFT TAKE A LOOK
AT TEMPS TO SEE IF IT IS A BIT AGGRESSIVE TO REACH 90 DEGREES. MIGHT
HAVE TO COOL IT 3-5 DEGREES. THE ANTELOPE VALLEY WILL LIKELY ONLY
REACH THE LOWER 70S DUE TO THE COOL AIR ADVECTION FROM TONIGHT.
BY SUNDAY...HIGH PRESSURE BEGINS TO BUILD IN BEHIND THE UPPER LOW.
THE COMBINATION OF WEAK OFFSHORE FLOW AND RISING THICKNESS LVLS AND
HEIGHTS...LA COUNTY VALLEYS SHOULD BE ABLE TO REACH THE LOWER TO MID
90S IN THE WESTERN SAN FERNANDO VALLEY...WHILE MOST OTHER VALLEYS
REACH THE MID TO UPPER 80S...EXCEPT SLIGHTLY COOLER ACROSS INTERIOR
SLO/SBA COUNTIES AS WELL AS THE ANTELOPE VALLEY.
NOT MUCH CHANGE EXPECTED FOR MONDAY AS WEAK OFFSHORE FLOW AND A
STRENGTHENING RIDGE OF HIGH PRESSURE ALOFT WILL KEEP TEMPS 5 TO 15
DEGREES ABOVE AVERAGE ACROSS THE COAST AND VALLEYS. EXPECT ANOTHER
DAY OF LOWER TO MID 90S ACROSS LA/VTU COUNTY VALLEYS WITH SLIGHTLY
COOLERS TEMPS ALONG THE COAST. DO NOT ANTICIPATE ANY LOW CLOUDS AND
FOG ACROSS THE COASTAL AREAS THROUGH MONDAY.
***FROM PREVIOUS DISCUSSION***
.LONG TERM (TUE-FRI)...MADE LITTLE CHANGE THROUGH THE PERIOD.
WESTERN LIMIT OF THE DRY TROPICAL CONTINENTAL AIR MASS WILL PERSIST
OVER THE AREA THROUGH WEDNESDAY AND TEMPERATURES WILL LIKELY REMAIN
5 TO 15 DEGREES ABOVE NORMAL. GUIDANCE WAS CONSISTENT WITH PREVIOUS
RUNS AND HAVE CONTINUED WITH A COOLING TREND THURSDAY AS WELL AS ON
FRIDAY. AND TEMPERATURES WILL LIKELY COOL TO SEASONAL NORMAL BY
FRIDAY.
&&
.AVIATION...30/0000Z.
VFR CONDITIONS WILL CONTINUE THROUGH SATURDAY. LOW LEVEL WIND SHEAR
WILL AFFECT KSBA...KBUR AND KVNY. HIGH CONFIDENCE IN THE 00Z TAFS.
KLAX...HIGH CONFIDENCE IN THE 00Z TAF.
KBUR...HIGH CONFIDENCE IN THE 00Z TAF.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...KAPLAN/BF
AVIATION...KAPLAN
SYNOPSIS...B
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 29, 5:00 AM PST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI APR 29 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
EXPECT GUSTY NORTHWEST WINDS OVER MOST OF THE REGION TODAY...
INCLUDING THE COASTAL WATERS. GAIL WARNINGS ARE IN EFFECT FOR THE
OUTER COASTAL WATERS WITH SMALL CRAFT ADVISORIES FOR THE INNER
WATERS. OVER LAND...WINDS ARE GUSTING TO OVER 40 MPH IN THE DESERTS
AND MOUNTAINS...INCLUDING THE SANTA YNEZ RANGE THIS MORNING. LATER
TODAY...STRONG WINDS WILL SURFACE ALONG THE CENTRAL COAST...AS WELL.
WIND ADVISORIES ARE IN EFFECT FOR THESE AREAS. LATER TONIGHT...LOOK
FOR WINDS TO DIMINISH OVER SANTA BARBARA COUNTY...BUT THEN SHIFT TO
THE NORTH...AND THEN NORTHEAST OVER PORTIONS OF VENTURA AND LOS
ANGELES COUNTIES BY SATURDAY MORNING. STRONGEST WINDS WILL BE OVER
THE SANTA YNEZ RANGE AND THROUGH THE I-5 CORRIDOR WHERE WIND GUSTS
OVER 50 MPH ARE EXPECTED.
STRONG WINDS OVER THE COASTAL WATERS WILL PRODUCE STRONG CURRENTS
AND DANGEROUS RIP CURRENT CONDITIONS ALONG AREA BEACHES.
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
ON SATURDAY...STRONG...GUSTY NORTHEAST WILL DEVELOP OVER PORTIONS OF
VENTURA AND LOS ANGELES COUNTIES. THESE WINDS WILL BE CENTERED ON AN
AXIS FROM SOLEDAD CANYON THROUGH SIMI VALLEY AND THE SANTA MONICA
MOUNTAINS. LOCAL WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE THROUGH
AND BELOW CANYONS IN THIS REGION. WIND ADVISORIES HAVE BEEN EXTENDED
IN THE MOUNTAINS AND NEW ADVISORIES HAVE BEEN ISSUED FOR THE VALLEYS
AND THE SANTA MONICA MOUNTAINS IN ANTICIPATION OF THESE WINDS. WHILE
WINDS WILL DIMINISH OVER MUCH OF THE REGION SATURDAY AFTERNOON...
MORE OFFSHORE WINDS ARE EXPECTED SUNDAY MORNING. AT THIS TIME...
THESE ARE NOT EXPECTED TO BE AS STRONG AS THE WINDS SATURDAY
MORNING.
ALONG WITH THE OFFSHORE WINDS...EXPECT HUMIDITIES TO PLUMMET TO THE
TEENS AND EVEN THE SINGLE DIGITS BEGINNING ON SATURDAY AND
CONTINUING AT LEAST THROUGH MONDAY. IN ADDITION...TEMPERATURES WILL
REBOUND TO ABOVE TO WELL ABOVE SEASONAL NORMALS. THE COMBINATION OF
STRONG OFFSHORE WINDS...LOW HUMIDITIES AND HIGH TEMPERATURES WILL
ELEVATE THE FIRE WEATHER THREAT OVER LARGE PORTIONS OF VENTURA AND
LOS ANGELES COUNTIES THIS WEEKEND THROUGH EARLY NEXT WEEK.
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DANIELSON
High Wind, Santa Barbara County Mountains
- When
- April 29, 8:47 PM PST to April 30, 3:47 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
Strong northerly winds developed through the Santa Ynez Range. The Montecito RAWS sensor reported sustained winds between 40 and 48 MPH with gusts between 59 and 72 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- April 30, 2:00 AM PST to 12:53 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
Strong north to northeast winds developed across the mountains of Los Angeles County. Mill Creek RAWS reported wind gusts between 58 and 60 MPH. the Chilao RAWS reported sustained winds 40-44 MPH with gusts 58-61 MPH. The Camp Nine RAWS sensor reported wind gusts between 58 and 71 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Kansas, April 29, 20111 death · 2 injured · $25,000 · 51 kt wind · 9 events
- Flooding in Arkansas, April 29 to 30, 2011$240,000 · 4 events
- Wildfire and High Wind in Texas, April 29, 20111 injured · $110,000 · 59 kt wind · 5 events
- High Wind in New Mexico, April 29, 2011$1,000 · 64 kt wind · 10 events
- Blizzard and High Wind in Montana, April 29 to 30, 201158 kt wind · 10 events
- Winter Storm in Montana, April 29 to 30, 20116 events
- Winter Storm and Winter Weather in Colorado, April 29 to 30, 20116 events
- High Wind in Colorado, April 29, 201165 kt wind · 6 events
- Hail and Heavy Rain in Florida, April 29, 20111 in hail · 6 events
- Debris Flows in Puerto Rico, April 29, 20115 events
- Frost and Freeze in Colorado, April 29 to 30, 20114 events
- Winter Weather in Colorado, April 29 to 30, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288915, 288912.